Chromatic number and complete graph substructures for degree sequences


Given a graphic degree sequence D, let χ(D) (respectively ω(D), h(D), and H(D)) denote the maximum value of the chromatic number (respectively, the size of the largest clique, largest clique subdivision, and largest clique minor) taken over all simple graphs whose degree sequence is D. It is proved that χ(D)≤h(D). Moreover, it is shown that a subdivision of a clique of order χ(D) exists where each edge is subdivided at most once and the set of all subdivided edges forms a collection of disjoint stars. This bound is an analogue of the Hajós Conjecture for degree sequences and, in particular, settles a conjecture of Neil Robertson that degree sequences satisfy the bound χ(D) ≤ H(D) (which is related to the Hadwiger Conjecture). It is also proved that χ(D) ≤ 6/5 ω(D)+ 3/5 and that χ(D) ≤ 4/5 ω(D) + 1/5 Δ(D)+1, where Δ(D) denotes the maximum degree in D. The latter inequality is related to a conjecture of Bruce Reed bounding the chromatic number by a convex combination of the clique number and the maximum degree. All derived inequalities are best possible

This is a preview of subscription content, access via your institution.


  1. [1]

    C. Berge: Graphs and Hypergraphs, Second revised edition, North-Holland and Elsevier, 1976.

    Google Scholar 

  2. [2]

    P. Catlin: Hajós’ graph-coloring conjecture: variations and counterexamples, J. Combin. Theory Ser. B 26 (1979), 268–274.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    M. Chudnovsky, P. Seymour: Rao’s degree sequence conjecture, submitted.

  4. [4]

    R. Diestel: Graph Theory, Fourth Edition, Springer-Verlag, Heidelberg, 2010.

    Google Scholar 

  5. [5]

    P. Erdős, T. Gallai: Graphen mit Punkten vorgeschriebenen Grades, Mat. Lapok. 11 (1960), 264–274.

    Google Scholar 

  6. [6]

    A. R. Rao: The clique number of a graph with given degree sequence, in: A. R. Rao (Ed.), Proceedings of the Symposium on Graph Theory, MacMillan and Co. India Ltd., I. S. I. Lecture Notes Series, vol. 4, 1979, 251–267.

    Google Scholar 

  7. [7]

    A. R. Rao: An Erdős-Gallai type result on the clique number of a realization of a degree sequence, unpublished.

  8. [8]

    B. Reed: ω, Δ, and χ, J. Graph Theory 27 (1998), 177–212.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    N. Robertson: On Rao’s Conjecture, a talk at the workshop Graph Theory, Oberwolfach, January 2005.

    Google Scholar 

  10. [10]

    N. Robertson and P. D. Seymour: Graph minors. XX. Wagner’s Conjecture, J. Combin. Theory Ser. B 92 (2004), 325–357.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    N. Robertson, Z. Song: Hadwiger number and chromatic number for near regular degree sequences, J. Graph Theory, 64, (2010), 175–183.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    C. Thomassen: Some remarks on Hajós’ conjecture, J. Combin. Theory Ser. B 93 (2005), 95–105.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    C. Thomassen: Hajós’ conjecture for line graphs, J. Combin. Theory Ser. B 97 (2007), 156–157.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    J.-H. Yin, J.-S. Li: Two sufficient conditions for a graphic sequence to have a realization with prescribed clique size, Discrete Math. 301 (2005), 218–227.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Additional information

Supported in part through a postdoctoral position at Simon Fraser University and by the grant GA201/09/0197 of Czech Science Foundation.

On leave from: IMFM & FMF, Department of Mathematics, University of Ljubljana, Ljubljana, Slovenia.

Supported in part by an NSERC Discovery Grant (Canada), by the Canada Research Chair program, and by the Research Grant P1-0297 of ARRS (Slovenia).

On leave from: Institute of Theoretical Informatics, Charles University, Prague, Czech Republic.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dvořák, Z., Mohar, B. Chromatic number and complete graph substructures for degree sequences. Combinatorica 33, 513–529 (2013).

Download citation

Mathematics Subject Classification (2010)

  • 05C15
  • 05C07